Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
How long does it take for Cymbalta to leave your system?
avatar
sugarbehr1967 posted:
I have been on Cymbalta since 2012..suffice it to say it has been the WORST year and a half of my life. At first it diminished the depression, and I started to feel normal again. I'm also bipolar, and the doctor I've been seeing decided it was the best fit for me. After being in my system for awhile, it became a nightmare. Aggravation, lethargy, weight gain, moodiness, etc. I hated the way it made me feel and my entire persona changed. I tried going off of it cold turkey, but it was akin to going through detox. I was climbing the walls, my ears felt as though they were full of sand, and the nausea and dizziness were enough to make me regret ever taking it. After discussing this with my doctor, I stepped down to 30 mg from 60, and slowly began the leveling off of this so called 'wonder drug'. It has now been 3 days since I've been off of Cymbalta after stepping down, and it will take me awhile to get rid of this crap out of my system. We are going to try Wellbutrin (which will help with my smoking, which I picked up after the mood changes made me more irritable), and see how it works. I have heard from others that Cymbalta has helped them tremendously. I'm happy for them, but for me, this is one drug I will NEVER recommend to anyone.


\
Was this Helpful?
0 of 0 found this helpful
Reply
 
avatar
william_2012 responded:
I was on Cymbalta (60mg), Wellbutrin (300mg), Abilify (10mg), Adderall (30mg).
We lowered Abilify to 5mg b/c it was causing gait problems (shuffling of sorts). I was on Cymbalta for at least 3 yrs and it seemed to help w/ the depression, but literally destroyed my ability to have sex. I went off it from 60mg to 30mg then to 0mg over about a period of a month. I think it stayed in my system for another 6-8 weeks. Now I believe it's gone, but I seem to have depression. The Adderall gives me a boost in the midmorning to early afternoon; otherwise, I'm very lethargic. Haven't had any manic episodes for a couple of years (or at least none that I know of).
So, plan on Cymbalta staying in your system for another almost 2 months after you've stopped taking it. At least that was my experience.
 
avatar
Joseph F Goldberg, MD responded:
Dear sugarbehr1967,
Stopping Cymbalta -- as well as a number of other antidepressants -- can cause a "discontinuation syndrome" (technically not withdrawal, but, similar) which involves the kind of symptoms you describe (nausea, dizziness, etc.). While it is not medically dangerous, it can be extremely uncomfortable. Some people find that it can take many weeks or even months to fully get "off" Cymbalta with respect to discontinuation effects. (The drug itself is out of your system within about a week, but for unclear reasons, the discontinuation symptoms can go on and on for a much longer time.) When that happens, psychiatrists sometimes switch a patient to Prozac, because it has a much longer duration of action, and that usually knocks out the discontinuation symptoms. Prozac can then get stopped after about 2 weeks.
Cymbalta by the way has never been studied for depression in people with bipolar disorder so its effects in general om someone who has bipolar rather than unipolar disorder are more of an unknown. Other serotonin/norepinephrine reuptake inhibitors (SNRIs), such as Effexor, have been shown to triple the chances of developing hypomania as compared to some other antidepressant classes, so it's also possible the worsening "moodiness" you describe could have been a sign that SNRIs may not be as safe or wise as other types of medications for bipolar depression. Everyone is different so it's hard to generalize across all people, and a drug that's helpful (or not helpful) to one person may have a very different effect in someone else.
Good luck.
Dr. G.
 
avatar
apmoraes replied to Joseph F Goldberg, MD's response:
Hi dr G. Funny to find this... I just posted a question about withdrawal from Citalopram that gave me the new Dx: bipolar with rapid cycling and mixed state.... I really hope you can give me your insight as my pDoc doesn't believe in withdrawal syndrome. I'm lost.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
34 of 40 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.